Related Experiment Video
Updated: Jul 16, 2026

A Computerized Test Battery to Study Pharmacodynamic Effects on the Central Nervous System of Cholinergic Drugs in Early Phase Drug Development
Published on: February 11, 2019
Anticholinergic drug-induced delirium in an elderly Alzheimer's dementia patient
P Gareri1, P De Fazio, A Cotroneo
1Clinical Pharmacology Unit and Pharmacovigilance Center, Chair of Pharmacology, Department of Experimental and Clinical Medicine, Faculty of Medicine and Surgery, University Magna Graecia of Catanzaro, Mater Domini University Hospital, Catanzaro, Italy.
Abstract:
Drug-induced delirium is a common matter in the elderly and anticholinergics, together with a number of different drugs, may significantly contribute to the delirium onset, especially in demented people. We report a case of a probable anticholinergic drug-induced delirium in an elderly patient. An 80-year-old man with Alzheimer's dementia presented with wandering, depressed mood with crying, somatic worries, anedonism and suicide recurrent ideas. A first external psychiatric assessment led to the diagnosis of melancholic depression and therapy with haloperidol 2mg/day, orphenadrine 100mg daily, amitriptyline 40 mg/day, lorazepam 2mg/day was started. Two weeks later patient suddenly developed delirium, characterized by nocturnal agitation, severe insomnia, daytime sedation, confusion, hallucinations and persecutory delusions. These symptoms progressively worsened, with the consequent caregiver's stress. A geriatric consultation excluded the main causes of delirium, therefore both Operative Units of Pharmacovigilance and Psychiatry were activated, for a clinical pharmacological and psychiatric assessment. Haloperidol, amitriptyline and orphenadrine were promptly dismissed. The patient began a treatment with quetiapine 25mg/day for two days, then twice a day, and infusion of saline 1000 ml/day for two days; psychiatric symptoms gradually diminished and therapy with galantamine was begun. We postulate that this clinical report is suggestive for an anticholinergic drug- induced delirium since the Naranjo probability scale indicated a probable relationship between delirium and drug therapy. In conclusion, a complete geriatric, pharmacological, and psychiatric evaluation might be necessary in order to reduce the adverse drug reactions in older patients treated with many drugs.
Related Concept Videos
Alzheimer's Disease: Treatment
Drug Dosing: Geriatric Patients
Parkinson's Disease: Treatment
Parkinson's Disease is primarily a result of the loss of dopaminergic neurons in the substantia nigra pars compacta. The cornerstone of its...
Alzheimer Disease l: Introduction
Indirect-Acting Cholinergic Agonists: Pharmacological Actions
At the neuromuscular junction, these agents work by inhibiting the breakdown of acetylcholine, allowing it to remain bound to the receptor and bind to nearby receptors. This process leads to repetitive firing of the endplate, causing muscle...
Alzheimer's Disease: Overview
The clinical diagnosis of AD hinges on the presence of memory and other cognitive impairments. Biomarkers, such as changes in Aβ and tau...